Format

Send to:

Choose Destination
See comment in PubMed Commons below
Clin Toxicol (Phila). 2009 Jul;47(6):525-35. doi: 10.1080/15563650903086444.

Diethylene glycol poisoning.

Author information

  • 1Department of Preventive and Social Medicine, National Poisons Centre, University of Otago, Dunedin, New Zealand. leo.schep@otago.ac.nz

Erratum in

  • Clin Toxicol (Phila). 2009 Sep;47(8):840.

Abstract

INTRODUCTION:

Diethylene glycol (DEG) is a clear, colorless, practically odorless, viscous, hygroscopic liquid with a sweetish taste. In addition to its use in a wide range of industrial products, it has also been involved in a number of prominent mass poisonings spanning back to 1937. Despite DEG's toxicity and associated epidemics of fatal poisonings, a comprehensive review has not been published.

METHODS:

A summary of the literature on DEG was compiled by systematically searching OVID MEDLINE and ISI Web of Science. Further information was obtained from book chapters, relevant news reports, and web material.

AIM:

The aim of this review is to summarize all main aspects of DEG poisoning including epidemiology, toxicokinetics, mechanisms of toxicity, clinical features, toxicity of DEG, diagnosis, and management.

EPIDEMIOLOGY:

Most of the documented cases of DEG poisoning have been epidemics (numbering over a dozen) where DEG was substituted in pharmaceutical preparations. More often, these epidemics have occurred in developing and impoverished nations where there is limited access to intensive medical care and quality control procedures are substandard.

TOXICOKINETICS:

Following ingestion, DEG is rapidly absorbed and distributed within the body, predominantly to regions that are well perfused. Metabolism occurs principally in the liver and both the parent and the metabolite, 2-hydroxyethoxyacetic acid (HEAA), are renally eliminated rapidly.

MECHANISMS OF TOXICITY:

Although the mechanism of toxicity is not clearly elucidated, research suggests that the DEG metabolite, HEAA, is the major contributor to renal and neurological toxicities.

CLINICAL FEATURES:

The clinical effects of DEG poisoning can be divided into three stages: The first phase consists of gastrointestinal symptoms with evidence of inebriation and developing metabolic acidosis. If poisoning is pronounced, patients can progress to a second phase with more severe metabolic acidosis and evidence of emerging renal injury, which, in the absence of appropriate supportive care, can lead to death. If patients are stabilized, they may then enter the final phase with various delayed neuropathies and other neurological effects, sometimes fatal. TOXICITY OF DEG: Doses of DEG necessary to cause human morbidity and mortality are not well established. They are based predominantly on reports following some epidemics of mass poisonings, which may underestimate toxicity. The mean estimated fatal dose in an adult has been defined as approximately 1 mL/kg of pure DEG.

MANAGEMENT:

Initial treatment consists of appropriate airway management and attention to acid-base abnormalities. Prompt use of fomepizole or ethanol is important in preventing the formation of the toxic metabolite HEAA; hemodialysis can also be critical, and assisted ventilation may be required.

CONCLUSIONS:

DEG ingestion can lead to serious complications that may prove fatal. Prognosis may be improved, however, with prompt supportive care and timely use of fomepizole or ethanol.

PMID:
19586352
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Informa Healthcare
    Loading ...
    Write to the Help Desk